COVID-19 Resource Center

COVID-19 Resource Center

Disclosures: The authors report no relevant financial disclosures.
July 24, 2020
2 min read
Save

Treatment of COVID-19 with lopinavir/ritonavir may raise bradycardia risk

Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Older patients with no preexisting nodal pathology who received lopinavir/ritonavir combination therapy for treatment of COVID-19 infection may experience bradycardia during hospitalization, researchers reported.

According to findings published in Circulation: Arrhythmia and Electrophysiology, bradycardia onset occurred after more than 48 hours of treatment initiation and resolved after dose reduction or discontinuation.

Source: Adobe Stock.

“One hypothesis is that the inflammatory damage associated with COVID-19 increases intestinal absorption of lopinavir/ritonavir in elderly patients and increase the risk of bradycardia,” the researchers wrote. “The change in lopinavir/ritonavir doses administered and the decrease of inflammation during hospitalization could explain the regression of bradycardia. Nevertheless, bradycardia could be a sign of severe cardiological or neurological impairment since it is associated with lymphopenia that seems to reflect the severity of COVID-19 infection.”

The lopinavir/ritonavir combination therapy (Kaletra, Abbott) had previously been used for treatment of SARS-CoV-1 and MERS-CoV infections. A prior study had demonstrated that among patients with HIV-1, bradycardia incidence may have been associated with the nodal toxicity of lopinavir and ritonavir (Kikuchi Y, et al. Clin Infect Dis. 2002;doi:10.1086/341975).

For this analysis, French researchers monitored 41 critically ill patients with COVID-19 who were admitted to the ICU and underwent treatment with twice-daily lopinavir and ritonavir for 10 days.

Bradycardia was defined as heart rate below 60 beats per minute for more than 24 hours. Lopinavir and ritonavir plasma concentration was monitored via high-performance liquid chromatography and tandem mass spectrometry at 72 hours and every 72 hours after treatment initiation.

Overall, 22% of the cohort experienced bradycardia; in all cases, it occurred 48 hours after treatment. Of these patients, 88% had sinus bradycardia and 12% experienced a third-degree atrioventricular block.

Compared with patients who did not experience bradycardia, those who did were older (73 vs. 62 years; P = .009), had greater ritonavir plasma concentration at 72 hours (1,249 ng/mL-1 vs. 652 ng/mL-1; P = .036) and a lower lymphocyte count (500 106/L-1 vs. 710 106/L-1; P = .006).

By the third day of treatment with lopinavir and ritonavir, researchers observed no association between mean heart rate and ritonavir plasma concentration (r2 = 0.05; P = .24) or lopinavir plasma concentration (r2 = 0.01; P = .98).

“Lopinavir [has] complex pharmacokinetic characteristics; especially, concentration/dose nonlinearity that explains why concentration increase is not proportional to dose increase,” the researchers wrote. “Ritonavir increases orally drug adsorption via inhibition of P-glycoprotein, a membrane transport protein of digestive tract, whose expression and functionality can be modulated by factors such as inflammatory state, genetic polymorphism or age with significant consequences on drug exposition and interaction.

PAGE BREAK

“Intensivists should be aware of this potential side effect in order to closely monitor lopinavir/ritonavir plasma levels, notably in elderly patients,” the researchers wrote.